Hail, Harmon
- When
- March 18, 4:15 PM CST
- Where
- Harmon County, 2 mi W of Hollis
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.690, -99.955
The hail damaged windshields. The report was relayed by NWS Amarillo.
Supercell thunderstorms developed over the southern Texas panhandle and moved into southwest Oklahoma, with large hail and four tornadoes reported by early evening. The first thunderstorms moved into western portions of north Texas and quickly strengthened to severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Supercell thunderstorms developed over the southern Texas panhandle and moved into southwest Oklahoma, with large hail and four tornadoes reported by early evening. The first thunderstorms moved into western portions of north Texas and quickly strengthened to severe levels. large hail was reported as they moved northeast into southwest Oklahoma. As the storms moved into Greer county, the supercells developed strong low level rotation due to the high amounts of low-level wind shear. Four tornadoes developed over Greer and far southeast Beckham counties, but remained over open land and caused no known damage. Other storms developed during the evening hours, but the threat had transitioned to heavy rainfall, large hail, and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 18, 2:37 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
337 PM CDT SUN MAR 18 2012
.DISCUSSION...
SEVERE THUNDERSTORM POTENTIAL TONIGHT INTO MONDAY IS THE
MAIN CONCERN.
THE SEVERE THUNDERSTORM THREAT IS INCREASING ACROSS WEST OKLAHOMA
WITH THE BEST CHANCES FOR SEVERE BETWEEN 6 PM AND 10 PM WEST OF A
SEYMOUR TEXAS TO WOODWARD OKLAHOMA LINE. LARGE HAIL UP TO GOLF
BALLS MAY BE THE MAIN HAZARD ALONG WITH DAMAGING WIND GUSTS UP TO
65 MPH...THOUGH CANNOT RULE OUT A TORNADO IN THESE AREAS DUE TO
INCREASING LOW LEVEL SRH VALUES AND LCLS AROUND 4000 FT AGL.
STORMS WILL LIKELY BEGIN AS DISCRETE SUPERCELLS NEAR THE DRYLINE
ACROSS JUST WEST OF THE FORECAST AREA AND PROBABLY FORM A LINE
AFTER MIDNIGHT AS THEY MOVE NORTHEAST.
AFTER MIDNIGHT TONIGHT INTO MONDAY...THERE REMAINS A LOWER CHANCE
FOR SEVERE WEATHER ACROSS THE REST OF THE AREA. LATEST MODELS
HINTED THAT A SLOW MOVING SQUALL LINE MAY DEVELOP AND PRODUCE
SOME HAIL AND GUSTY WINDS...THOUGH A STABILIZING BOUNDARY LAYER
MAY REDUCE THE WIND THREAT LATE TONIGHT INTO MONDAY MORNING.
DEPENDING ON THE SPEED OF THE LINE...LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE WITH THE COMBINATION OF ANOMOLOUSLY HIGH PRECIPITABLE
WATER VALUES ALONG WITH A STRONG LOW LEVEL JET. ONE TO THREE
INCHES OF RAINFALL MAY OCCUR OVER MUCH OF THE AREA WITH LOCALLY
HIGHER AMOUNTS... ESPECIALLY EAST OF A PONCA CITY TO WICHITA FALLS
LINE. CLOUDS SHOULD KEEP TEMPERATURES DOWN ON MONDAY AND LOWERED
THEM ACCORDINGLY.
MONDAY NIGHT THROUGH TUESDAY...SHOWERS AND STORMS MAY LINGER
OVER THE AREA...ESPECIALLY EAST OF I-35. NO SEVERE STORMS ARE
EXPECTED...THOUGH HEAVY RAINFALL MAY LINGER ACROSS THE FAR
SOUTHEAST PART OF THE AREA NEAR DURANT OKLAHOMA.
TUESDAY NIGHT THROUGH THURSDAY...MID/UPPER LOW WILL LINGER NEAR
THE AREA BRINGING ADDITIONAL RAIN CHANCES AND SEASONABLY COOL
WEATHER.
BEYOND THURSDAY...WARMER AND DRIER CONDITIONS ARE EXPECTED TO
RETURN.
17
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 59 68 49 61 / 70 90 60 60
HOBART OK 55 68 46 63 / 80 50 20 40
WICHITA FALLS TX 60 70 49 68 / 60 80 60 50
GAGE OK 52 66 38 61 / 70 20 10 20
PONCA CITY OK 63 67 50 58 / 70 80 60 70
DURANT OK 63 71 55 65 / 40 100 90 90
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR OKZ004>006-009>011-
014>016.
TX...NONE.
&&
22/17HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SUN MAR 18 2012
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
421 PM CDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LINE FROM CHEROKEE TO
WATONGA AND LAWTON IN OKLAHOMA...TO ELECTRA AND WESTOVER IN TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THROUGH TONIGHT.
IMPACTS...
HAIL UP TO TWO INCHES IN DIAMETER AND DAMAGING WIND GUSTS TO 65
MPH WILL BE THE MAIN THREATS. THIS MAY CAUSE SOME DAMAGE TO
AUTOMOBILES...VEGETATION...AND ROOFTOPS. WHILE NOT THE MAIN
CONCERN...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...ESPECIALLY
THIS EVENING AND EARLY TONIGHT.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 4 PM
THROUGH TONIGHT.
DISCUSSION...
AS AN UPPER LEVEL TROUGH APPROACHES...LIGHT RAIN SHOWERS MAY BEGIN
TO PRODUCE SOME THUNDER THIS AFTERNOON...BUT INTENSITY WILL BE MINIMAL.
SEVERE WEATHER IS ANTICIPATED AFTER 4 PM...INTO THE EVENING HOURS...
BEGINNING IN THE EASTERN PANHANDLES...AND MOVING INTO WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS. THE BALANCE BETWEEN THE CAP AND THE UPPER LEVEL
LIFTING...APPEARS FAVORABLE FOR STORMS TO REMAIN ISOLATED THIS EVENING...
WHICH INCREASES THE LIKELIHOOD OF A FEW SUPERCELLS. INSTABILITY WILL BE
GREATEST IN THE WESTERN PORTIONS OF THE SLIGHT RISK AREA...RESULTING IN
A THREAT OF LARGE AND DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE
WINDS. A TORNADO OR TWO CANNOT BE RULED OUT LATER THIS EVENING AS
THE LOW LEVEL JET ENHANCES THUNDERSTORM UPDRAFTS. FARTHER
EAST...INSTABILITY DECREASES...AND HAIL SIZE WILL ALSO
DECREASE...BUT THE THREAT OF DAMAGING WINDS WILL CONTINUE.
OVERNIGHT...STORMS WILL SLOWLY INCREASE IN COVERAGE...BUT DECREASE IN
STRENGTH. THE MAIN HAZARD OVERNIGHT WILL BE ISOLATED DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAR 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG WINDS WILL AFFECT PORTIONS OF NORTHWEST OKLAHOMA TODAY AND
TONIGHT. A WIND ADVISORY IS IN EFFECT FOR THIS AREA. PLEASE REFER TO
THE LATEST PRODUCT FOR FURTHER DETAILS.
HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT ACROSS PORTIONS OF
OKLAHOMA AND WESTERN NORTH TEXAS. THIS RAIN COULD LEAD TO MINOR
FLOODING OF LOW-LYING OR POORLY DRAINED AREAS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY EAST OF A LINE
FROM BLACKWELL...TO YUKON...CHICKASHA...AND WALTERS IN OKLAHOMA...
TO WICHITA FALLS AND SEYMOUR TEXAS. THE MAIN CONCERNS WILL BE LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN.
OTHER HAZARDOUS WEATHER...
ON MONDAY NIGHT AND TUESDAY THE RISK OF SEVERE WIND AND HAIL WILL
DECREASE...BUT THE RISK OF FLOODING RAINS WILL INCREASE. A WAVE
OF HEAVY RAIN IS EXPECTED TO AFFECT PARTS OF SOUTHERN AND EASTERN
OKLAHOMA...WITH WIDESPREAD AMOUNTS OF 1.5 TO 3 INCHES OR MORE
FORECAST TO THE EAST OF A LINE FROM MARIETTA TO SHAWNEE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY. UNSCHEDULED UPDATES ARE POSSIBLE.
MAXWELL/AUSTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
413 PM CDT SUN MAR 18 2012
TXZ083-084-087-182145-
HARDEMAN TX-FOARD TX-KNOX TX-
413 PM CDT SUN MAR 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HARDEMAN...FOARD
AND NORTHWESTERN KNOX COUNTIES UNTIL 445 PM CDT...
AT 409 PM CDT...A SEVERE THUNDERSTORM 13 MILES WEST OF TRUSCOTT...
MOVING NORTHEAST AT 50 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
CROWELL...MARGARET AND COPPERS BREAK STATE PARK.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY
AFTERNOON FOR NORTH CENTRAL TEXAS.
LAT...LON 3433 9981 3409 9954 3365 9998 3383 9999
3384 10004
TIME...MOT...LOC 2109Z 240DEG 49KT 3373 10004
WRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
439 PM CDT SUN MAR 18 2012
OKZ033-182215-
HARMON OK-
439 PM CDT SUN MAR 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARMON COUNTY UNTIL 515 PM CDT...
AT 436 PM CDT...A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF HOLLIS...
MOVING NORTHEAST AT 45 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
HOLLIS...VINSON...MADGE AND MCKNIGHT.
MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A
WARNING IS ISSUED OR IF STORMS THREATEN YOU.
LAT...LON 3499 9989 3495 9988 3494 9984 3479 9972
3476 9971 3463 9986 3456 9999 3484 10000
TIME...MOT...LOC 2136Z 226DEG 38KT 3460 10010
WRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 15 SW CROWELL 33.83N 99.91W
03/18/2012 E1.25 INCH KNOX TX PUBLIC
&&
DWThe Altus AFB radar (KFDR), 97 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
8 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.
The hail damaged windshields. The report was relayed by NWS Amarillo.
The hail was reported along Highway 62.
The hail was reported 3 miles ENE of Sandy, OK.
Up to 2 inch diameter hail fell for about 5 minutes.
The tornado developed just south of State Highway 9 and moved north-northeast. Although it became a well-developed tornado, it produced no known damage.
The tornado produced no known damage.
The tornado produced no known damage.
The tornado produced no known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyThe tornado archive for Oklahoma, 2012Warnings in Oklahoma, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361098, 361099, 361124, 361100, 361101, 361102, 361104, 361106, 361107, 361109, 361111, 361113, 361115, 361117, 361118.